My 5 year old daughter was diagnosed about 2 months ago with hypothyroidism related to Hashimoto's. (She and I both have thyroid antibodies.)
She first saw the dr. for headaches. The endo didn't like the types of headaches she gets and had an MRI done, which showed a very mild case of Chiari 1 malformation and a tiny cyst on her pituitary. (I didn't know the degree of the problems when the endo called me. She sounded VERY concerned and wanted us to see a neurosurgeon, but I took her to a neurologist first and he wasn't concerned at all. Then I finally got to see the images. He plans to see her again in a year and repeat the MRI in 2 years, unless she has problems sooner.)
She has now been on Levothyroxine for about a month and is supposed to have her blood drawn again at the end of this week. Since starting the med, she's been having some affective/behavioral issues. She's been very defiant lately and went from being an emotional kid to a very flat affect, like nothing phases her. She never acted like this before. My husband insists it's the med and wants her to stop taking it, but that doesn't make any sense to me. Levothyroxine shouldn't have any effect on that.
Well, I called the endo's office to be sure, spoke to a nurse who left a message for the endo. The nurse and I had a long chat. We agree that the timing of this behavior change is a little strange. While I had her on the phone, I asked her what my daughter's previous labs were. (I had been wondering.)
Aug. 6, 2011
Free T4 0.86
Free T4 1.1
Free T3 3.9
Normal ranges for a 5-year-old girl:
TSH 0.35 - 5.5
Free T4 0.8 - 1.6
Free T3 2.0 - 6.0
What doesn't make sense to me is... Hashimoto's causes HYPOthyroidism, which would have a high TSH and low T4. So why did her TSH AND T4 go up? (And why would she be getting Levothyroxine? Wouldn't that make the T4 go even higher?) From what I've read, when both TSH and T4 are high it's related to pituitary dysfunction. What kinds of conditions are we looking at here? Could it be autoimmune or is it related to the cyst? Is that why the endo was so concerned about the MRI results? Or am I misunderstanding something? And how do the affective and behavioral changes fit into all this?
I would really appreciate any information you can give me.
I'm sorry to say I don't know that much about hypothyroidism in children, and we don't often get questions about it here. I can't speak to most of the specifics you ask about, but I can say...
Could it be autoimmune or is it related to the cyst?
Hashimoto's is autoimmune.
I read here all the time and have experienced personally the big wallop the onset of treatment packs. It's quite possible your daughter now feels worse than she did before treatment, and she's acting that out with her bad behavior. (I remember wanting to smack a few people around during my titration process. The old fuse got quite a bit shorter.) You're right that the levoT itself isn't responsible; it's more probable that the flux in hormone levels is. It should get better as her levels improve, if you can hang in there with patience.
I know Hashimoto's is autoimmune, but I didn't know if it was possible to have pituitary antibodies (since I know that if you have one autoimmune disease, you're susceptible to developing others). I'm mostly confused at why she's labeled hypothyroid when bother her tsh and T4 are going UP. Wouldn't one go up and one go down? 'Cus when I looked it up it said that the cause for something like that is a pituitary problem.
Thank you. I have untreated hyperthyroidism, so I don't know how treatment would affect a person. I assumed she would get treated and everything would be honkey dorey. Could her behavior be from a sensitivity to this kind of med or do I just need to wait a little longer and see if it evens out? She hasn't yet had her first set of thyroid panels since being on it.
I'm mostly confused at why she's labeled hypothyroid when bother her tsh and T4 are going UP. Wouldn't one go up and one go down? 'Cus when I looked it up it said that the cause for something like that is a pituitary problem.
Her FT4 is still on the low side. Her pituitary gland is telling her thyroid to produce more hormone and her thyroid is responding the best it can. If the pituitary gland was producing too much TSH ie. causing her to have hyperthyroidism her FT4 would be high too. Sometimes this pattern of "both go up" can be seen but I haven't seen them both go up by that much - but we often don't know what our pituitary glands and thyroids are up to.
I thought maybe it was just one of those things we caught early. She'd only had headaches for about 6 months before and we only had her tested 'cus I read that thyroid issues could be hereditary and I had just been diagnosed. (I had actually been sitting there talking about my problems swallowing and my daughter said "I have trouble swallowing too." I kinda just dismissed it as kids wanting attention, but as I paid more attention I did see her choking a lot.)
Between her first 2 labs, she wasn't being treated. I know her T4 hadn't gone up by much, but that was only a month later. If her T4 is going up on its own, wouldn't the levothyroxine make it go up more? Wouldn't that make her hyperthyroid? I don't see the indication for this med. Are they trying to lower the tsh by raising the T4? (Of course, it would help to get another blood test to look at the trends.)
She's also been having problems with incontinence lately, and it's getting worse. Could that be related to the thyroid problems or is it just developmental?
The medication raises the actual thyroid levels (FT4 and FT3). When it does this TSH comes down. When TSH comes down the thyroid will produce less of it's own hormone so when this is balanced the levels will be more normal actually. Although the high TSH may not be the main issue here TSH this high is not normal by any standards.
She needs the prescription hormone. No doubt about that. You do realize, I'm sure, that levothyroxine is not a "medication" which changes the body's physiology the way statins, antidepressants, or blood pressure meds do. It's a hormone that the body must have in the right amount, or it will sustain permanent damage from the lack of it. Your daughter's labs indicate she is deficient and needs that extra hormone. You may have to put up with some unwanted effects while she titrates to her optimal dose. I can sympathize with that. But she must do it, or risk all kinds of developmental delays from the deficiency.
The hormone can sometimes have a diuretic effect until the body gets used to it. That might explain the bladder control issue. When anyone starts treatment, all kinds of things can happen symptomatically. Old symptoms can worsen or new ones appear. That doesn't mean there should be no treatment. Everyone who can be persistent long enough will eventually adjust. It's just that much harder for a child who doesn't understand and who may not yet possess quite enough self-control to cope.
The reason her labs changed so strangely can't be determined with certainty. But Hashi's can cause all manner of strange things. Untreated Hashi's will cause wild fluctuations in thyroid and TSH levels during the early stages. In your DD's case, I wouldn't worry about pituitary trouble at all.